questions 2

Carcinoid Syndrome

Author:
Topic updated on 11/18/16 9:52am

Introduction
  • Tumor of neuroendocrine origin 
  • Mechanism and pathophysiology
    • tumor location determines whether carcinoid syndrome is present
      • no carcinoid syndrome if the GI mass has not metastasized to the liver
        • liver metabolizes 5-HT arriving in the portal circulation
      • carcinoid syndrome is typically observed if tumor exists outside GI system (e.g. lungs)
Presentation
  • Symptoms
    • diarrhea
      • increased bowel motility
    • flushing
  • Physical exam
    • right-sided heart murmurs 
      • tricuspid insufficiency and pulmonary stenosis (TIPS)
    • wheezing
      • increased bronchospasm
Evaluation
  • Biopsy
    • "dense core bodies" seen on EM
      • bodies are secretory granules
    • bright yellow tumor
  • CT scan of liver
    • detect masses
  • Urinalysis
    • 5-HT degraded to 5-HIAA and may be detected in the urine
Treatment
  • Operative
    • resection of primary tumor
      • curative if disease is not metastatic
  • Pharmacologic
    • octreotide (somatostatin analogue) 
      • controls flushing and diarrhea
      • used in period before operation or if disease is inoperable



  RATE CONTENT
4.0
AVERAGE 4.0 of 4 RATINGS

Qbank (2 Questions)

TAG
(M1.EC.75) A 54-year-old male presents to his primary care physician with complaints of severe diarrhea, flushing of the face, and several incidents of trouble breathing over the past week. A CT scan (Figure A) is obtained and shows a primary tumor in the small bowel (blue arrow) as well as metastasis to the liver (yellow arrow). The patient is referred to a surgeon for further management. The surgeon schedules a date to attempt surgical removal of all tumor tissue. The surgeon also decides to start the patient on a medication to control symptoms prior to surgery. Which of the following medications is the best choice for the management of this patient's symptoms? Topic Review Topic
FIGURES: A          

1. Propranolol
2. Phenoxybenzamine
3. Octreotide
4. Propylthiouracil
5. Sumatriptan

PREFERRED RESPONSE ▶
TAG
(M1.EC.129) A 58-year-old female presents to her primary care physician with a 1-month history of facial and chest flushing, as well as intermittent diarrhea and occasional difficulty breathing. On physical exam, a new-onset systolic ejection murmur is auscultated and is loudest at the left second intercostal space. Subsequent echocardiography reveals leaflet thickening secondary to fibrous plaque deposition on both the pulmonic and tricuspid valves. Which of the following laboratory abnormalities would most likely in this patient? Topic Review Topic

1. Decreased serum chromogranin A
2. Elevated serum bicarbonate
3. Elevated urinary vanillylmandelic acid
4. Elevated serum potassium
5. Elevated urinary 5-hydroxyindoleacetic acid

PREFERRED RESPONSE ▶


Evidence & References Show References




Topic Comments

Subscribe status: